Louisiana, 2018

Drought in Louisiana, July 5 to 31, 2018

July 5 to 31, 2018 · NWS SHV · 4 events in 4 counties and zones

Severe drought conditions developed during the first week of July across much of Desoto, Red River, Bienville, and Claiborne Parishes in Northwest Louisiana, in response to a prolonged period of above normal temperatures and much below rainfall since May. July recorded above normal temperatures of 3-4 degrees across these areas, where monthly rainfall totals only ranged between one and two…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe drought conditions developed during the first week of July across much of Desoto, Red River, Bienville, and Claiborne Parishes in Northwest Louisiana, in response to a prolonged period of above normal temperatures and much below rainfall since May. July recorded above normal temperatures of 3-4 degrees across these areas, where monthly rainfall totals only ranged between one and two inches, with isolated higher amounts. Much of Northwest Louisiana reached or exceeded 100 degrees on multiple days between July 16th-26th, with temperatures exceeding 105 degrees on the 21st and 22nd. As a result of the (near) record heat and dryness, burn bans were in effect for much of the month for these areas. Eventually, extreme drought (D3) conditions were introduced across much of Bienville and Claiborne Parishes in the July 24th issuance of the U.S Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 4, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 4, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1149 PM CDT Wed Jul 4 2018

.AVIATION...
For the 05/06Z TAF period, VFR conditions prevail this evening as
earlier convection has come to an end across the region. Expect
lingering debris cirrus overnight with most of the cumulus field
dissipating with the now decayed convection. Some patchy fog and
low clouds may redevelop at a few sites toward daybreak Thursday,
most likely at LFK and possibly TYR/GGG. Winds have decoupled with
mainly light and variable conditions. Speeds to increase by around
05/15Z from the E/NE between 5-10 kts. Isolated convection will
develop once again on Thursday afternoon but low confidence limits
anything more than VCTS mention at this time with any shwrs/storms
dissipating after sunset.

/19/

&&

.PREV DISCUSSION... /issued 1001 PM CDT Wed Jul 4 2018/

SHORT TERM...
Isolated convection is holding on this evening over parts of the
region as outflow boundaries linger from earlier shwrs and storms.
Expect a continued downward trend over the next few hours with all
activity expected to dissipate before midnight. Temperature trends
look to be on par with the current forecast and all other elements
appear on track. Thus, no forecast changes are planned at this
time.

/19/

PREV DISCUSSION... /issued 227 PM CDT Wed Jul 4 2018/

SHORT TERM.../Tonight through Thursday night/

Tropical wave moving along the SE TX Gulf Coast today will
continue wwd tonight. Cannot rule out a few storms becoming
strong, but convective trends so far have been for slow
intensification, likely due to a lack of strong heating today. Some
lingering shwrs/tstms may persist through the evening hours, but
should diminish prior to midnight.

Upper ridge now centered over the nrn OH River Valley will
reinforce itself wwd over the Central Plains by Thursday, as
another tropical wave moves along the nrn Gulf Coast. Generally
disturbed pattern along the srn periphery of the ridge will allow
for aftn convection to develop again Thursday, with temps only
topping out in the mid 90s. /12/

LONG TERM.../Friday through Wednesday Night/

By Friday, we will continue to see a weakness across S LA into SE
TX and offshore which will continue to move westward, south of a
large ridge centered across the Four-Corners region of the country
into the Ohio Valley. This east to west flow will continue to be
a favorable flow for at least scattered diurnally driven
convection through the upcoming weekend into early next week.
Couple the disturbance to our south on Friday with a weak
disturbance rounding the back side of the ridge to our north and
east for Saturday with a backdooring cold front associated with
it. This front may make it near the I-20 Corridor late Saturday
into Sunday before either returning back to the north or stalling
out all together by next week but the front will serve as another
focus for scattered convection for the upcoming weekend.

By the following work week, yet another disturbance will round the
ridge along the northern Gulf Coast and move our way from the east.
Moisture should be plentiful and with daytime heating, expecting for
scattered convection once again, at least for Monday into Tuesday.
By Wednesday, there are some indications that the ridge which has
been anchored across the Upper Midwest will try to build into the
Southeast U.S. which may cut off our diurnally driven rain maker.

Did not stray too far from MOS Max and Min temps through the
extended but did bump up afternoon highs for Days 6-7 of the
forecast giving more credit to increased ridging. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  94  76  95 /  20  30  30  30
MLU  75  94  75  95 /  20  40  30  30
DEQ  76  93  74  95 /  10  30  20  30
TXK  75  93  76  94 /  10  30  20  30
ELD  75  95  75  94 /  20  30  30  30
TYR  74  94  76  94 /  20  30  30  30
GGG  74  95  75  95 /  20  30  30  30
LFK  73  93  74  93 /  20  40  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/12/13
Hazardous weather outlook, Jul 4, 5:24 AM CST, 18 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
624 AM CDT Wed Jul 4 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
624 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for southern Arkansas, for northern
Louisiana, for eastern Texas and southeast Oklahoma.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms will develop today mainly along
and South of I-20, as an Easterly wave of tropical moisture
continues to move Westward along the Texas Gulf coast. North of
I-20 coverage may be just isolated, but any thunderstorm could
produce dangerous lightning and gusty winds near heavy downpours.
Isolated severe activity may be possible during the mid to late
day heat and could bring down damaging winds. Otherwise, the heat
will continue in the low to mid 90s along with the high humidity,
pushing the heat index over 100 to 105 degrees. While outside,
remember to take frequent shade breaks and drink plenty of water.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Coverage of thunderstorms will become scattered again area wide
for the late work week and into the weekend as a slow moving cold
front approaches the region from the North. The main threat from
any strong thunderstorms in this heat will continue to be for
some damaging winds and dangerous lightning even into next week as
the front washes out over our area. If thunder roars, move indoors.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators and
storm spotters will not be needed through tonight.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, De Soto

When
July 5, 12:00 AM CST to July 31, 11:59 PM CST
Where
De Soto forecast zone
Reported by
Drought Monitor
Coordinates
32.056, -93.737 (the zone’s center; the record gives no point)

Drought, Red River

When
July 5, 12:00 AM CST to July 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
32.093, -93.340 (the zone’s center; the record gives no point)

Drought, Bienville

When
July 5, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bienville forecast zone
Reported by
Drought Monitor
Coordinates
32.347, -93.056 (the zone’s center; the record gives no point)

Drought, Claiborne

When
July 5, 12:00 AM CST to July 31, 11:59 PM CST
Where
Claiborne forecast zone
Reported by
Drought Monitor
Coordinates
32.823, -92.996 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 763352, 763353, 763354, 763355.